West Virginia, 2001

Damaging Winds and Lightning Strike in West Virginia, July 1, 2001

July 1, 2001 · NWS PBZ · 6 events in 5 counties and zones

5 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$169,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 1, 10:50 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 10:50 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EDT SUN JUL 1 2001

WL UPDATE ZONES TO INCLUDE SVR TSTM WATCH...REST SAME.

STRAGER

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT
SUNDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT
SUNDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>
023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT
SUNDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>022.

In the hours before

Special weather statement, Jul 1, 9:20 AM EST, 4 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-011900-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 AM EDT SUN JUL 1 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

A STRONG COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST WILL
BRING A MODERATE RISK OF SEVERE THUNDERSTORMS TO THE AREA THIS
AFTERNOON.  THE GREATEST THREAT FROM THESE THUNDERSTORMS IS DAMAGING
STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH.  LARGE HAIL IS ALSO
POSSIBLE BUT LESS LIKELY.

THIS FRONT AND ASSOCIATED THUNDERSTORMS ARE EXPECTED TO START
AFFECTING PORTIONS OF EAST CENTRAL OHIO AND WEST CENTRAL
PENNSYLVANIA BEFORE NOON...THEN WILL CONTINUE TO PUSH TO THE
SOUTHEAST AS THE AFTERNOON WEARS ON...REACHING THE SOUTHWEST CORNER
OF PENNSYLVANIA AND NORTHERN WEST VIRGINIA MOUNTAINS BY THE LATE
AFTERNOON HOURS.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON...KEEP AN
EYE TO THE SKY FOR APPROACHING SEVERE WEATHER.  REMEMBER...LIGHTNING
CAN STRIKE THE GROUND SEVERAL MILES AHEAD OF THE ACTUAL STORM...SO
IF YOU SEE A STORM APPROACHING TAKE SHELTER IMMEDIATELY.

SKYWARN ACTIVATIOvN IS LIKELY BY EARLY THIS AFTERNOON.

STRAGER
Special weather statement, Jul 1, 10:36 AM EST, 3 hours 39 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1136 AM EDT SUN JUL 1 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Local storm report, Jul 1, 11:07 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1207 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    HERMITAGE                 PA   WIND DAMAGE
07/01/01   MERCER                         TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

1155 AM    MERCER                    PA   WIND DAMAGE
07/01/01   MERCER                         TREES AND POWER LINES DOWN
                                          REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Jul 1, 12:24 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
124 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Z
1210 PM    TITUSVILLE                PA   WIND DAMAGE
07/01/01   VENANGO                        TREES DOWN ON RT 8REPORTED
                                          BY SKYWARN SPOTTERS

AMS
Local storm report, Jul 1, 1:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
249 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    NEW PHILADELPHIA          OH   WIND DAMAGE
07/01/01   TUSCARAWAS                     TREES DOWN ON RT
                                          39REPORTED BY LAW
                                          ENFORCEMENT

0150 PM    MCCANDLESS TWP            PA   WIND DAMAGE
07/01/01   ALLEGHENY                      LARGE BRANCHES DOWN
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0150 PM    PORT WASHINGTON           OH   WIND DAMAGE
07/01/01   TUSCARAWAS                     TREES DOWNREPORTED BY LAW
                                          ENFORCEMENT

0157 PM    CORAOPOLIS                PA   60 MPH TSTM WIND GUST
07/01/01   ALLEGHENY

0215 PM    ROBINSON                  PA   WIND DAMAGE
07/01/01   ALLEGHENY                      TREES DOWN AT ROBINSON
                                          TOWN CENTER REPORTED BY
                                          PUBLIC

0145 PM    SHATLER                   PA   1.00 INCH HAIL
07/01/01   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

1210 PM    PLEASANTVILLE             PA   WIND DAMAGE
07/01/01   VENANGO                        TREES DOWN ON RT 8
                                          REPORTED BY SKYWARN
                                          SPOTTERS

1145 PM    GREENVILLE                PA   WIND DAMAGE
07/01/01   MERCER                         TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

0240 PM    2 N DERRY                 PA   .75 INCH HAIL
07/01/01   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0240 PM    MCDONALD                  PA   WIND DAMAGE
07/01/01   WASHINGTON                     TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

AMS
Special weather statement, Jul 1, 2:15 PM EST, 0 minutes before
OHZ057>059-068-069-PAZ021-029>032-WVZ003-004-012-021-022-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT SUN JUL 1 2001

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  MERCER    VENANGO    FOREST    LAWRENCE    BUTLER

  CLARION   JEFFERSON  ARMSTRONG   INDIANA   BEAVER

IN WEST VIRGINIA...

  HANCOCK    BROOKE

IN OHIO...

  COLUMBIANA    CARROLL    TUSCARAWAS    COSHOCTON

  HARRISON    JEFFERSON

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY    WASHINGTON    WESTMORELAND    GREENE

  FAYETTE

IN WEST VIRGINIA...

  OHIO    MARSHALL    WETZEL    MONONGALIA    MARION

IN OHIO...

  MUSKINGUM    GUERNSEY    BELMONT    NOBLE    MONROE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 1, 2:15 PM EST
Where
Marshall County, Moundsville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -80.733

Thunderstorm winds downed a few trees.

Lightning, Marshall

When
July 1, 2:15 PM EST
Where
Marshall County, Moundsville
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
39.861, -80.663 (the zone’s center; the record gives no point)

Lightning struck a house on SR 250 near Moundsville. Lightning hit the chimney and then traveled through the house. The subsequent fire caused the roof to collapse, completely destroying the second floor of the house. The house was completely demolished by the fire.

Thunderstorm Wind, Ohio

When
July 1, 2:25 PM EST
Where
Ohio County, Wheeling
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -80.717

Thunderstorm winds downed several trees and power lines in the Wheeling area.

Thunderstorm Wind, Monongalia

When
July 1, 3:20 PM EST
Where
Monongalia County, Morgantown
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -79.950

Thunderstorm winds downed several trees and power lines in the Morgantown area.

Thunderstorm Wind, Preston

When
July 1, 3:45 PM EST
Where
Preston County, Masontown
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -79.800

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Marion

When
July 1, 4:20 PM EST
Where
Marion County, Boothsville
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.400, -80.200

Thunderstorm winds downed several trees across the eastern sections of the county, including the East Fairmont and Colfax areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262587, 5262588, 5262589, 5262590, 5262591, 5262592.